Side effects
Bakit may spotting kahit nag-pi-pills?
Quick answer
Spotting (light bleeding between periods) is very common in the first 3 months of any pill and with progestin-only methods like Daphne, the implant and the injectable. It usually settles on its own. If it starts after missed pills, or lasts beyond 3 months, check your pill-taking and talk to a doctor. Spotting does not confirm or rule out pregnancy.
What the evidence says
Bleeding between periods, called breakthrough bleeding or spotting, is one of the most common side effects of the combined pill in the first few months, and it usually stops on its own [src]. With progestin-only methods (POPs, implant, injectable), irregular bleeding is the most common side effect of all [src]. It is not harmful.
If you took every pill correctly, spotting does not mean the pill has stopped working.
Why it happens
- Your body is adjusting. The lining of the womb becomes thinner on hormones, and a thin lining sheds a little at odd times while it settles.
- Missed or late pills. A dip in hormone levels can trigger bleeding. This is the most common avoidable cause.
- Low-dose pills. Pills with 20 mcg of estrogen, such as Yaz (drospirenone + ethinylestradiol) and Minipil (levonorgestrel + ethinylestradiol), can cause more spotting for some people.
- Vomiting or diarrhoea soon after a pill can mean it was not absorbed [src].
- Other medicines, such as some epilepsy or TB drugs, can lower hormone levels [src]. Tell your doctor what you take.
Spotting by method
| Method | What is typical |
|---|---|
| Combined pill (Trust, levonorgestrel + ethinylestradiol, and others) | Spotting in the first 3 months, then usually settles [src] |
| Progestin-only pill (Daphne, lynestrenol) | Irregular bleeding is common and can continue [src] |
| Implant | Unpredictable bleeding; some people have none [src] |
| Injectable | Irregular bleeding in the first months, then often no period [src] |
| IUD | Spotting between periods early on, especially copper [src] |
What to do
- Keep taking your pills at the same time every day. Do not stop mid-pack.
- Check for missed pills. If you missed or were late, follow the Missed Pill Helper.
- Use a pantyliner and track the days in the side effect tracker.
- Give it 3 months. Most spotting settles by then [src].
- Still spotting after 3 months? Talk to a doctor. Switching to a pill with a different estrogen dose or progestin often helps. See switching pills.
On a progestin-only method, knowing the bleeding is expected helps. If the unpredictability bothers you, ask about a combined pill if you can take estrogen, or a hormonal IUD.
When to see a doctor
See a doctor if
- Spotting starts after months or years of no problems
- Bleeding is heavy, or comes with pain, fever or bad-smelling discharge
- You bleed after sex
- You missed pills and your period is also late. Take a pregnancy test (see when to take a test)
Severe pain low in your belly with bleeding, especially with a late period, needs urgent care. These can be signs of an infection, a problem with the cervix, or a pregnancy, and are worth checking, not something to wait out. See the side effects hub for all red flags.
Three legal routes
Talk to a doctor about switching
If spotting lasts beyond 3 months, a different pill or method may suit you better. Pills need a prescription in the Philippines. Pick the route that suits you. For adults 18 and over.
Free at a health center
Barangay health centers, RHUs, DOH hospitals and Likhaan. Subject to supply.
See an OB-GYN in person
Clinic visit, prescription in hand. Bring it to any licensed pharmacy.
Online consult
A licensed doctor by video or chat. From ₱700 on some platforms.
Online consult options
For adults 18 and over. Fees are set by each provider and can change.
Frequently asked questions
Is spotting on the pill a sign of pregnancy?
Not usually. Spotting is a common side effect, especially in the first months. It does not confirm or rule out pregnancy, so if you missed pills or your period is late, take a pregnancy test.
Protected pa ba ako kung may spotting?
Ang spotting mismo ay hindi nakakabawas ng bisa ng pills. Ang mahalaga ay tama at araw-araw ang pag-inom. Kung may na-miss kang pills, sundin ang Missed Pill Helper at kumonsulta kung hindi sigurado.
Should I stop the pill if I keep spotting?
No, not without another method. Stopping mid-pack can cause more bleeding and you could get pregnant. Finish the pack and talk to a doctor about switching if it lasts beyond 3 months.
Does spotting mean the pill is not working?
No. If you take your pills correctly, spotting does not mean the pill has stopped working.
This guide is for information. Talk to a doctor before starting, stopping or switching birth control.
Sources
- Combined pill: risks and side effects, NHS
- Family Planning: A Global Handbook for Providers, WHO and Johns Hopkins CCP
- Managing missed pills (Family Planning Handbook), WHO and Johns Hopkins CCP
- Drug interactions with hormonal contraception (guideline), FSRH (UK) Added during build. [TODO: link the exact guideline page]